Texas, 2016Flash Flood and Hail in Texas, April 19 to 21, 2016
April 19 to 21, 2016 · NWS SJT · 16 events in 7 counties and zones
Several supercell storms formed in an unstable airmass on April 19, and resulted in large hail reports across the region. More severe storms developed on the 20th, in advance of a decaying cluster of thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several supercell storms formed in an unstable airmass on April 19, and resulted in large hail reports across the region. More severe storms developed on the 20th, in advance of a decaying cluster of thunderstorms. These storms resulted in more large hail reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 19, 5:39 PM CST, 2 hours 46 minutes earlier.
Area forecast discussion, Apr 19, 5:39 PM CST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
639 PM CDT TUE APR 19 2016
.AVIATION...
/00Z TAFS/
Cloud bases are currently VFR (3500-4500 ft) but will deteriorate
by late evening, eventually falling below 1000 ft across much of
the CWA late tonight. IFR conditions will prevail through mid-
morning with ceilings gradually rising and scattering out by
midday. Winds will be light and variable much of the TAF period,
becoming north to northeast on Wednesday in the wake of a weak
surface boundary. Scattered convection is expected tonight, but
confidence that any particular terminal will be affected is low.
VCSH remarks were included at various times for all sites, mainly
during the 02-05z period. Additional isolated convection will be
possible Wednesday afternoon, mainly southeast of a KSOA-KBWD
line.
&&
.PREV DISCUSSION... /issued 350 PM CDT TUE APR 19 2016/
SHORT TERM...
(Tonight and Wednesday)
Isolated showers and thunderstorms have developed this afternoon
in the vicinity of Fort Stockton, where MLCAPEs are 1000-1500
J/kg and convective inhibition has eroded. Breaks in the clouds
have developed across parts of west central Texas, but persistent
cloud cover has limited the instability in our area. Other showers
and thunderstorms have developed near and north of Lubbock, ahead
of a shortwave trough.
Forecast remains problematic with placement of convection across
our area tonight. If sufficient shower/thunderstorm development
occurs from Midland south to Fort Stockton, some of this could
move east/northeast into some of our western counties. Appears
that the highest rain chance tonight will be across the area north
of a Roby to Abilene to San Saba line. Additional convective
development is anticipated this evening northwest of our area and
possibly into the Big Country, as the aforementioned shortwave
moves east toward North Texas. A weak cold front will sag south
into the Big Country overnight. Could have additional
shower/thunderstorm development ahead of this front. This setup
may result in scattered to numerous thunderstorms affecting our
northern and northeastern counties. A marginal risk for severe
thunderstorms remains in place for much of west central Texas this
evening and tonight.
On Wednesday, carrying low chance PoPs across the southeastern
part of our area. With less cloud cover, temperatures will be
warmer Wednesday. Highs are expected to range from the mid to
upper 70s across the northern and eastern parts of our area, to
the lower 80s across part of the western Concho Valley into
Crockett County.
LONG TERM...
(Wednesday night through next Tuesday)
The upper low that has influenced the region the past few days
will weaken as it moves east from Midwest states
and into the
Great Lakes region by Thursday. A shortwave on the back side of
the upper low will approach the area Wednesday evening, with an
associated weak cold front dropping south across West Central
Texas Wednesday night and early Thursday. Medium range models
develop convection north of the area in advance of the front
Wednesday night, with this activity moving south across the
forecast area as a possible MCS overnight into Thursday morning.
Indications are that the front will likely exit far southern
portions of the forecast area by late afternoon, with only some
lingering precipitation along the I-10 corridor through early
evening.
Friday and Saturday will dry and pleasant as upper level ridging
moves into the region. Still looking at another chance for
precipitation late next weekend into early next week as another
upper level system potentially impacts the region. Confidence
remains low concerning the eventual evolution of this system, so
POPs were kept low for Sunday and Sunday night.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 58 76 59 75 / 50 10 50 50
San Angelo 59 80 61 77 / 40 10 30 40
Junction 61 79 61 77 / 40 30 20 40
&&
.SJT Watches/Warnings/Advisories...
None.
&&
Johnson
Hazardous weather outlook, Apr 19, 1:58 PM CST, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
258 PM CDT TUE APR 19 2016
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-202000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
258 PM CDT TUE APR 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS THE POTENTIAL FOR A FEW SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND TONIGHT ACROSS MUCH OF WEST CENTRAL TEXAS. THE MAIN
THREATS ARE LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS THE POTENTIAL FOR AN ISOLATED SEVERE THUNDERSTORM...
WEDNESDAY AND THURSDAY...MAINLY ALONG AND SOUTH OF AN OZONA TO
BRADY TO BROWNWOOD LINE. THE MAIN THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
In the hours before
Special weather statement, Apr 19, 5:54 PM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
654 PM CDT TUE APR 19 2016
TXZ072-077-200045-
TOM GREEN TX-SCHLEICHER TX-
654 PM CDT TUE APR 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCHLEICHER AND
SOUTHEASTERN TOM GREEN COUNTIES UNTIL 745 PM CDT...
AT 654 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
CHRISTOVAL...MOVING NORTHEAST AT 20 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
CHRISTOVAL AROUND 715 PM CDT.
LAT...LON 3087 10043 3102 10064 3133 10045 3111 10015
TIME...MOT...LOC 2354Z 218DEG 17KT 3107 10048
Special weather statement, Apr 19, 6:12 PM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
712 PM CDT TUE APR 19 2016
TXZ072-073-077-168-200100-
CONCHO TX-TOM GREEN TX-SCHLEICHER TX-MENARD TX-
712 PM CDT TUE APR 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MENARD...
NORTHEASTERN SCHLEICHER...SOUTHEASTERN TOM GREEN AND SOUTHWESTERN
CONCHO COUNTIES UNTIL 800 PM CDT...
AT 711 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 16 MILES NORTHWEST
OF FORT MCKAVETT...OR 17 MILES NORTHEAST OF ELDORADO...MOVING EAST AT
25 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
MENARD...NORTHEASTERN SCHLEICHER...SOUTHEASTERN TOM GREEN AND
SOUTHWESTERN CONCHO COUNTIES...INCLUDING THE FOLLOWING LOCATIONS: THE
INTERSECTION OF US-190 AND RANCH ROAD 2084 AND CAMP SOL MAYER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3081 10038 3105 10047 3123 10002 3083 9991
TIME...MOT...LOC 0011Z 251DEG 21KT 3097 10033
Special weather statement, Apr 19, 6:26 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
726 PM CDT TUE APR 19 2016
TXZ077-078-168-169-200115-
KIMBLE TX-SCHLEICHER TX-SUTTON TX-MENARD TX-
726 PM CDT TUE APR 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MENARD...
NORTHEASTERN SUTTON...SOUTHEASTERN SCHLEICHER AND NORTHWESTERN KIMBLE
COUNTIES UNTIL 815 PM CDT...
AT 725 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF FORT MCKAVETT...OR 24 MILES EAST OF ELDORADO...MOVING NORTHEAST AT
15 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
FORT MCKAVETT AROUND 755 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE CAMP SOL MAYER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3059 10028 3085 10034 3097 9993 3062 9985
TIME...MOT...LOC 0025Z 229DEG 14KT 3075 10021
Special weather statement, Apr 19, 7:10 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
810 PM CDT TUE APR 19 2016
TXZ072-073-077-168-200145-
CONCHO TX-TOM GREEN TX-SCHLEICHER TX-MENARD TX-
810 PM CDT TUE APR 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MENARD...
NORTHEASTERN SCHLEICHER...SOUTHEASTERN TOM GREEN AND SOUTHWESTERN
CONCHO COUNTIES UNTIL 845 PM CDT...
AT 807 PM CDT...STRONG THUNDERSTORMS WERE LOCATED 7 MILES NORTHEAST
OF ELDORADO AND EXTENDING INTO NORTHEAST SUTTON COUNTY...MOVING EAST
AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
MENARD...NORTHEASTERN SCHLEICHER...SOUTHEASTERN TOM GREEN AND
SOUTHWESTERN CONCHO COUNTIES...INCLUDING THE FOLLOWING LOCATIONS: THE
INTERSECTION OF US-190 AND RANCH ROAD 2084.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3083 10055 3097 10064 3124 10008 3093 9991
TIME...MOT...LOC 0107Z 266DEG 27KT 3090 10048
Special weather statement, Apr 19, 7:10 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION FOR COUNTY
NATIONAL WEATHER SERVICE SAN ANGELO TX
810 PM CDT TUE APR 19 2016
TXZ072-073-077-168-200145-
CONCHO TX-TOM GREEN TX-SCHLEICHER TX-MENARD TX-
810 PM CDT TUE APR 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MENARD...
NORTHEASTERN SCHLEICHER...SOUTHEASTERN TOM GREEN AND SOUTHWESTERN
CONCHO COUNTIES UNTIL 845 PM CDT...
AT 807 PM CDT...STRONG THUNDERSTORMS WERE LOCATED 7 MILES NORTHEAST
OF ELDORADO AND EXTENDING INTO NORTHEAST SCHLEICHER COUNTY...MOVING EAST
AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
MENARD...NORTHEASTERN SCHLEICHER...SOUTHEASTERN TOM GREEN AND
SOUTHWESTERN CONCHO COUNTIES...INCLUDING THE FOLLOWING LOCATIONS: THE
INTERSECTION OF US-190 AND RANCH ROAD 2084.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3083 10055 3097 10064 3124 10008 3093 9991
TIME...MOT...LOC 0107Z 266DEG 27KT 3090 10048
Special weather statement, Apr 19, 7:51 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
851 PM CDT TUE APR 19 2016
TXZ072-077-168-200230-
TOM GREEN TX-SCHLEICHER TX-MENARD TX-
851 PM CDT TUE APR 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCHLEICHER COUNTY
UNTIL 930 PM CDT...
AT 850 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 15 MILES NORTHWEST
OF FORT MCKAVETT...OR 18 MILES EAST OF ELDORADO...MOVING NORTHEAST AT
20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
SCHLEICHER COUNTY...INCLUDING THE FOLLOWING LOCATIONS: THE
INTERSECTION OF US-190 AND RANCH ROAD 2084.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3099 10043 3119 10012 3115 10011 3109 10012
3108 10010 3091 10009 3083 10034
TIME...MOT...LOC 0150Z 242DEG 19KT 3095 10031Hail, Menard
- When
- April 19, 8:25 PM CST
- Where
- Menard County, 7.15 mi W of Menard Co Arpt
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.920, -99.940
A trained spotter reported quarter to half dollar size hail along US Highway 190 about 7 miles west of Menard.
Hail, Haskell
- When
- April 19, 8:35 PM CST
- Where
- Haskell County, 0.58 mi E of Rule
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.180, -99.890
Hail, Haskell
- When
- April 19, 8:35 PM CST
- Where
- Haskell County, 1.8 mi NE of Rule
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.200, -99.880
Hail, Jones
- When
- April 19, 8:38 PM CST
- Where
- Jones County, Hamlin
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.880, -100.130
Law Enforcement reported golf ball size hail just north of Hamlin.
Hail, Menard
- When
- April 19, 8:50 PM CST
- Where
- Menard County, 0.59 mi W of Menard
- Measured
- 2 in hail
- Reported by
- Emergency Manager
- Coordinates
- 30.920, -99.790
Hail, Jones
- When
- April 19, 9:00 PM CST
- Where
- Jones County, 3.57 mi NW of Radium
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.860, -100.050
The public reported quarter size hail near Radium.
Flash Flood, Menard
- When
- April 19, 9:44 PM CST to 11:14 PM CST
- Where
- Menard County, 1.42 mi SSW of Menard to 1.33 mi S of Menard
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.902, -99.792
The Menard County Sheriff's office reported U.S. Highway 83 in Menard flooded, with at least one motorist stranded due to flooding.
Hail, Jones
- When
- April 19, 10:15 PM CST
- Where
- Jones County, 0.58 mi E of Lueders
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.800, -99.620
Hail, Callahan
- When
- April 19, 10:55 PM CST
- Where
- Callahan County, 2.15 mi SSW of Denton
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.240, -99.540
A trained spotter reported pea to penny size hail on Farm to Market Road 604, one mile south of State Highway 36.
Hail, Irion
- When
- April 20, 2:30 PM CST
- Where
- Irion County, 7.3 mi SSE of Mertzon
- Measured
- 2 in hail
- Reported by
- Storm Chaser
- Coordinates
- 31.170, -100.780
Hail, Menard
- When
- April 20, 6:45 PM CST
- Where
- Menard County, 8.55 mi SW of Hext
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.790, -99.640
The public reported quarter size hail about 8.6 miles southwest of Hext.
Hail, Menard
- When
- April 20, 6:52 PM CST
- Where
- Menard County, 10.77 mi SSE of Menard
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 30.780, -99.700
The public reported golf ball size hail about 11 miles south southeast of Menard.
Hail, Kimble
- When
- April 20, 7:21 PM CST
- Where
- Kimble County, 0.69 mi N of London
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.680, -99.580
The fire department reported golf ball size hail just north of London.
Hail, Nolan
- When
- April 21, 1:30 AM CST
- Where
- Nolan County, 0.58 mi W of Sweetwater
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.470, -100.410
Hail, Nolan
- When
- April 21, 1:40 AM CST
- Where
- Nolan County, 0.58 mi W of Sweetwater
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.470, -100.410
A trained spotter reported quarter size hail at the intersection of I-20 and State Highway 70.
Hail, Nolan
- When
- April 21, 2:36 AM CST
- Where
- Nolan County, 1.5 mi NNW of Roscoe
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.450, -100.540
The broadcast media reported quarter size hail in Roscoe.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in California, April 19, 20161 death · 1 event
- Heat in Washington, April 19, 20161 death · 1 event
- Wildfire in North Carolina, April 19, 2016$2.3 million · 1 event
- Hail and Damaging Winds in Texas, April 19 to 20, 2016$308,000 · 1.5 in hail · 15 events
- Tornado and Hail in Texas, April 19, 2016EF0 · 9 events
- Hail in Texas, April 19, 20162 in hail · 4 events
- Hail and Damaging Wind in Texas, April 19, 20161.75 in hail · 4 events
- Flash Flood in Louisiana, April 19, 20161 event
- Tornado in Missouri, April 19, 2016EF0 · 1 event
- Hail in Oklahoma, April 19, 20161.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628300, 628301, 628306, 628302, 628305, 628308, 628380, 628309, 628310, 628311, 628312, 628314, 628316, 628318, 628320, 628321.